Translator Disclaimer
September, 1980 The Limiting Empirical Measure of Multiple Discriminant Ratios
Kenneth W. Wachter
Ann. Statist. 8(5): 937-957 (September, 1980). DOI: 10.1214/aos/1176345134

Abstract

Consider the positive roots of the determinental equation $\det|YJY^\ast - x^2YY^\ast| = 0$ for a $p(n)$ by $n$ sample matrix of independent unit Gaussians $Y$ with transpose $Y^\ast$ and a projection matrix $J$ of rank $m(n).$ We prove that the empirical measure of these roots converges in probability to a nonrandom limit $F$ as $p(n), m(n),$ and $n$ go to infinity with $p(n)/n \rightarrow \beta$ and $m(n)/n \rightarrow \mu$ in $(0, 1).$ Along with possible atoms at zero and one, $F$ has a density proportional to $((x - A)(x + A)(B - x)(B + x))^\frac{1}{2}/\lbrack x(1 - x)(1 + x) \rbrack$ between $A = |(\mu - \mu \beta)^\frac{1}{2} - (\beta - \mu \beta)^\frac{1}{2}|$ and $B = |(\mu - \mu\beta)^\frac{1}{2} + (\beta - \mu \beta)^\frac{1}{2}|.$ On the basis of this result, tables of quantiles are given for probability plotting of multiple discriminant ratios, canonical correlations, and eigenvalues arising in MANOVA under the usual null hypotheses when the dimension and degree of freedom parameters are large.

Citation

Download Citation

Kenneth W. Wachter. "The Limiting Empirical Measure of Multiple Discriminant Ratios." Ann. Statist. 8 (5) 937 - 957, September, 1980. https://doi.org/10.1214/aos/1176345134

Information

Published: September, 1980
First available in Project Euclid: 12 April 2007

zbMATH: 0473.62050
MathSciNet: MR585695
Digital Object Identifier: 10.1214/aos/1176345134

Subjects:
Primary: 62H30
Secondary: 60F05

Rights: Copyright © 1980 Institute of Mathematical Statistics

JOURNAL ARTICLE
21 PAGES


SHARE
Vol.8 • No. 5 • September, 1980
Back to Top